Magnesium sulfate in the treatment of ventricular arrhythmias due to digoxin toxicity

J Toxicol Clin Toxicol. 1995;33(1):55-9. doi: 10.3109/15563659509020216.

Abstract

Although digoxin antibodies are the definitive treatment of cardiac arrhythmias due to digoxin toxicity, magnesium can also be effective especially with low serum magnesium levels. The case report describes a patient with digoxin toxicity, ventricular tachycardia and a slightly elevated serum magnesium. Two 10 mmol doses of intravenous magnesium sulfate were associated with a more stable junctional rhythm with bigeminy. Magnesium is known to suppress early after depolarizations, and in supraphysiological doses, may act as an indirect antagonist of digoxin at the sarcolemma Na(+)-K(+)-ATPase pump. Intravenous magnesium may be used to treat cardiac arrhythmias due to digoxin poisoning where there is likely to be a delay in the availability of digoxin antibodies, even in the presence of elevated serum magnesium.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Aged, 80 and over
  • Digoxin / adverse effects*
  • Digoxin / antagonists & inhibitors
  • Electrocardiography
  • Female
  • Humans
  • Injections, Intravenous
  • Magnesium Sulfate / therapeutic use*
  • Tachycardia, Ventricular / chemically induced*
  • Tachycardia, Ventricular / drug therapy*

Substances

  • Digoxin
  • Magnesium Sulfate